Pennsylvania, 2016

Tornado in Pennsylvania, February 24, 2016

February 24, 2016 · NWS CTP · 1 event in 1 county or zone

A National Weather Service survey team confirmed an EF2 tornado touched down near the town of White Horse in Salisbury Township on the evening of Wednesday, February 24, 2016. The tornado touched down near Amish Road just west of Spring Garden Road, traveling northeastward for approximately 5 miles before lifting near a residential development on Rosehill Drive.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A National Weather Service survey team confirmed an EF2 tornado touched down near the town of White Horse in Salisbury Township on the evening of Wednesday, February 24, 2016. The tornado touched down near Amish Road just west of Spring Garden Road, traveling northeastward for approximately 5 miles before lifting near a residential development on Rosehill Drive. An estimated 50 buildings sustained damage. Maximum wind speed 125 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 24, 7:10 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 24, 7:10 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EST WED FEB 24 2016

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM OVER WESTERN KY AT MID AFTERNOON WILL
STRENGTHEN AS IT LIFTS NORTHEAST ACROSS THE UPPER OHIO VALLEY AND
LOWER GREAT LAKES REGION. WIDESPREAD MODERATE TO LOCALLY HEAVY
RAIN IS EXPECTED. STRONG TO POTENTIALLY DAMAGING WINDS ARE
POSSIBLE FROM LATE THIS AFTERNOON INTO THE EVENING ALONG A FAST
MOVING LINE OF HEAVY SHOWERS/THUNDERSTORMS. GUSTY NORTHWEST WINDS
WILL DIRECT COLDER AIR INTO THE AREA BEHIND THE DEPARTING STORM
SYSTEM FOR THE SECOND HALF OF THE WEEK. RAIN WILL MIX WITH AND
CHANGE TO SNOW ON THURSDAY OVER WESTERN PENNSYLVANIA WITH A LIGHT
ACCUMULATION BY FRIDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
REMOVED ADAMS COUNTY FROM TORNADO WATCH BOX #28...YORK AND
LANCASTER REMAIN IN EFFECT UNTIL 04Z. WIDESPREAD WIND DAMAGE HAS
BEEN REPORTED OVER ADAMS AND YORK...WITH POOR DRAINAGE FLOODING
COMMON ACROSS MUCH OF SOUTHEAST AND CENTRAL PA.

PREV DISCUSSION:
AS UPPER LOW OVER OHIO VALLEY AND ASSOCIATED OCCLUDING SFC FRONT
MOVE EAST TOWARD THE REGION THIS EVENING...EXPECT INCREASE IN
COVERAGE IN RAIN SHOWERS FROM SOUTH NORTH. AREAS OF HEAVY RAIN
WILL CONTINUE INTO EVENING HOURS. BUDDING INSTABILITY AND
IMPRESSIVE WIND FIELDS ALOFT LOOK TO GATHER TO SUPPORT A LATE
WINTER SEVER OUTBREAK ACROSS PARTS OF THE MID ATLANTIC LATE THIS
AFTN AND EVENING. ENHANCED OUTLOOK POSTED OVER EASTERN PA.

THE ANOMALOUS MOISTURE VALUES COMBINED WITH STRONG DIFLUENT FLOW
ALOFT/BOUNDARY LAYER CONVERGENCE WILL SUPPORT POTENTIAL FOR
ORGANIZED FRONTAL OR PRE- FRONTAL CONVECTION ALONG/AHEAD OF A
STRONG COLD FRONT RACING EAST- NORTHEAST FROM THE SOUTHERN
APPALACHIANS AND ACROSS THE MID ATLANTIC STATES. WHILE THE AREA OF
PCPN WILL BE QUITE PROGRESSIVE...THE PATTERN IS FAVORABLE FOR
LOCALIZED HEAVY RAIN RATES/FLOODING RISK ESPECIALLY WITH CENTRAL
PA FFG VALUES RATHER LOW. THEREFORE WPC HAS MAINTAINED RISK FOR
EXCESSIVE RAINFALL AND WILL CONTINUE TO HIGHLIGHT IN HWO. UTILIZED
WPC GUIDANCE FOR QPF AMTS WHICH RANGE BTWN 0.75 INCHES IN THE
LAURELS TO ~ 1.50 INCHES FOCUSED INTO THE THE SOUTHERN
POCONOS/ENDLESS MTNS WHERE TERRAIN ENHANCEMENT WILL BE MAXIMIZED.

HEAVY RAIN/SEVERE WX RISK SHOULD END BY MIDNIGHT WITH LINGERING
LIGHT RAIN/SHOWERS INTO EARLY THURSDAY MORNING. SNOW MAY BEGIN TO
MIX WITH RAIN OVER THE HIGHER TERRAIN ALONG THE WESTERN ALLEGHENIES
AS COLDER AIR BEGINS TO FILTER IN BEHIND INCREASINGLY GUSTY NW WINDS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
NO BIG CHANGES TO THE FORECAST DURING THIS PERIOD AS LATEST
PROJECTIONS REMAIN CONSISTENT WITH DEPARTING STORM.

PERSISTENT/STRONG COLD ADVECTION WRAPPING INTO CENTRAL PA BEHIND
THE DEPARTING STORM TRACKING INTO THE ST. LAWRENCE VALLEY SHOULD
TRANSITION RAIN TO SNOW OVER THE WESTERN ALLEGHENIES ON THURSDAY.
MARGINALLY WARM BLYR TEMPS AND ROAD SFC MAY BE A LIMITING FACTOR
FOR ACCUMULATIONS INITIALLY. THE COMBINATION OF LAKE
EFFECT/ENHANCED UPSLOPE SNOW AND DECAYING COMMA HEAD/DEFORMATION
ZONE SHOULD YIELD A GENERAL 1-3 INCHES BY FRIDAY MORNING. WIND
GUSTS IN THE 25 TO 35 MPH RANGE ARE LIKELY ON THURSDAY WITH PEAK
GUSTS AROUND 40 MPH POSSIBLE ON THE RIDGES IN SOUTHWEST PA. LAKE
EFFECT/UPSLOPE SNOW SHOWERS GRADUALLY TAPER DOWN ON FRIDAY AND
COME TO AN END FRI NGT AS WEAK RIDGE OF HIGH PRESSURE SLIDES INTO
THE AREA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
TEMPERATURES SHOULD MODERATE NICELY SAT-SUN AS SW FLOW ERODES COLD
AIR...AND 850MB TEMPS GO BACK ABOVE 0C ON SUNDAY. MODEL CONSENSUS
SHOWS LOW PRES TRACKING FROM THE MIDWEST ACROSS THE LOWER GREAT
LAKES INTO NORTHERN NEW ENGLAND SUN-MON...BRINGING RISK OF
RAIN/SNOW TO START NEXT WEEK. GFS/ECMWF DIVERGE ON THE SFC
PATTERN TOWARD THE MIDDLE OF NEXT WEEK...WITH GFS LATCHING ON AND
SLOWING A SOUTHERN STREAM WAVE WHILE ECMWF IS MORE
PROGRESSIVE....KEEPING THIS PORTION OF FORECAST IS LOW CONFIDENCE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...

A FRONTAL SYSTEM WILL SWEEP ACROSS THE REGION THIS EVENING AND
OVERNIGHT BRINGING WIDESPREAD MVFR/IFR ALONG WITH THE THREAT FOR
ISOLATED SEVERE WIND GUSTS WITH A LINE OF THUNDERSTORMS THAT WILL
BE EXITING THE EASTERN PORTIONS OF THE REGION BY AROUND 01Z.

EXPECT VARIABLE CONDITIONS TO CONTINUE EVEN BEHIND THE FRONT
THROUGH MIDNIGHT OR THE EARLY HOURS OF THURSDAY AS THE STORM
ITSELF MOVES UP THROUGH WESTERN PA/NY.

WESTERLY FLOW WILL DEVELOP LATER TONIGHT BRINGING GENERALLY
IMPROVING CONDITIONS OVER CENTRAL AND EASTERN TERMINALS WITH AN
INCREASINGLY GUSTY WSW WIND THAT WILL CONTINUE THROUGH THURSDAY.
THE WORST CONDITIONS WILL LIKELY REMAIN FROM JOHNSTOWN NORTH
THROUGH BRADFORD AS COLDER AIR RETURNS AND WE SEE THE DEVELOPMENT
OF LAKE EFFECT AND OROGRAPHIC SNOW SHOWERS.

OUTLOOK...

FRI...WINDY...ESP EAST. AM SHSN/REDUCED VSBY POSS W MTNS.

SAT-SUN...NO SIG WX EXPECTED.

MON...RAIN SHOWERS TURNING TO SNOW SHOWERS. LOW CIGS/VSBYS
LIKELY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR PAZ056>059-
063>066.

&&

SYNOPSIS...GARTNER/STEINBUGL
NEAR TERM...DEVOIR/GARTNER/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...RXR/STEINBUGL
AVIATION...LA CORTE
Hazardous weather outlook, Feb 24, 7:02 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EST WED FEB 24 2016

PAZ019-026>028-035>037-041-042-045-046-049>053-260015-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
702 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
LOCALIZED MINOR FLOODING IN AREAS OF POOR DRAINAGE AND STRONG TO
POTENTIALLY DAMAGING WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017-018-024-025-033-034-260015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
702 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

LOCALIZED MINOR FLOODING IN AREAS OF POOR DRAINAGE ARE POSSIBLE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ065-066-260015-
YORK-LANCASTER-
702 PM EST WED FEB 24 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
...TORNADO WATCH 28 IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056>059-063-064-260015-
PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
702 PM EST WED FEB 24 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 24, 6:12 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EST WED FEB 24 2016

PAZ037-041-045-046-049>053-056>058-242345-
UNION PA-DAUPHIN PA-TIOGA PA-MONTOUR PA-SOUTHERN LYCOMING PA-
COLUMBIA PA-NORTHERN LYCOMING PA-SNYDER PA-SCHUYLKILL PA-
SOUTHERN CLINTON PA-NORTHUMBERLAND PA-PERRY PA-
612 PM EST WED FEB 24 2016

...SPECIAL WEATHER STATEMENT...

AT 611 PM EST...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR JERSEY SHORE TO NEAR DEHART DAM TO NEAR
DILLSBURG...AND MOVING NORTHEAST AT 50 MPH.

50 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. VERY
HEAVY RAIN IS ALSO POSSIBLE.

THE HEAVY RAIN WILL BE NEAR...
  COGAN STATION AROUND 620 PM EST.
  TROUT RUN AND LYKENS AROUND 625 PM EST.
  WILLIAMSTOWN...TOWER CITY AND KLINGERSTOWN AROUND 630 PM EST.
  RALSTON AROUND 635 PM EST.
  DONALDSON AND TREMONT AROUND 640 PM EST.
  BEURYS LAKE...LAVELLE AND MOUNT CARMEL AROUND 645 PM EST.

OTHER LOCATIONS IMPACTED BY THE HEAVY RAIN INCLUDE EDGEWOOD...
WASHINGTONVILLE...HERNDON...GRATZ AND SALLADASBURG.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
LOGANTON AND BUCKHORN EXITS...SPECIFICALLY FROM MILE MARKERS 191 TO
231.

THIS INCLUDES INTERSTATE 81 FROM MILE MARKERS 106 TO 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4193 7692 4161 7688 4159 7681 4141 7676
      4136 7667 4064 7634 4036 7702 4060 7704
      4065 7694 4064 7700 4068 7705 4089 7708
      4102 7718 4104 7715 4103 7719 4130 7740
      4166 7728
TIME...MOT...LOC 2311Z 230DEG 42KT 4129 7722 4045 7681 4010 7702

EVANEGO
Special weather statement, Feb 24, 6:44 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
644 PM EST WED FEB 24 2016

PAZ042-046-051>053-058-250015-
MONTOUR PA-SULLIVAN PA-SOUTHERN LYCOMING PA-COLUMBIA PA-
SCHUYLKILL PA-NORTHUMBERLAND PA-
644 PM EST WED FEB 24 2016

...SPECIAL WEATHER STATEMENT...

AT 644 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CANTON TO MUNCY VALLEY TO NEAR TOWER CITY...
AND MOVING NORTH AT 50 MPH.

50 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  LINCOLN FALLS AROUND 650 PM EST.
  KNOEBELS GROVE...ELYSBURG AND MOUNT CARMEL AROUND 655 PM EST.
  CATAWISSA...RUPERT AND SLABTOWN AROUND 700 PM EST.
  LIGHTSTREET...ALMEDIA AND BLOOMSBURG AROUND 705 PM EST.
  ROHRSBURG AND IOLA AROUND 710 PM EST.
  FAIRMOUNT SPGS...CENTRAL AND WALLER AROUND 715 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE EDGEWOOD...
LANDINGVILLE...LIME RIDGE...BENTON AND LAPORTE.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
DANVILLE AND NESCOPEK EXITS...SPECIFICALLY FROM MILE MARKERS 227 TO
247.

THIS INCLUDES INTERSTATE 81 FROM MILE MARKERS 98 TO 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4057 7602 4058 7604 4053 7617 4050 7643
      4060 7660 4127 7660 4131 7662 4131 7660
      4135 7666 4149 7677 4159 7681 4155 7630
      4142 7626 4132 7631 4120 7632 4113 7628
      4114 7623 4095 7621 4092 7612
TIME...MOT...LOC 2344Z 195DEG 75KT 4166 7682 4134 7658 4062 7658

EVANEGO
Local storm report, Feb 24, 6:56 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     MARIETTA                40.06N  76.55W
02/24/2016  E60 MPH          LANCASTER          PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1601421

EVANEGO
Local storm report, Feb 24, 6:59 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 SE PROGRESS           40.28N  76.82W
02/24/2016                   DAUPHIN            PA   911 CALL CENTER

            TREES DOWN ACROSS EXIT RAMP AT I-83 AND UNION DEPOSIT
            RD.

&&

EVENT NUMBER CTP1601422

EVANEGO
Special weather statement, Feb 24, 7:14 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EST WED FEB 24 2016

PAZ042-053-058-250100-
SULLIVAN PA-COLUMBIA PA-SCHUYLKILL PA-
714 PM EST WED FEB 24 2016

...STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL...COLUMBIA...AND
SULLIVAN COUNTIES UNTIL 800 PM EST...

AT 713 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR SUGAR RUN TO NEAR NUREMBURG TO NEAR
MYERSTOWN...AND MOVING NORTHEAST AT 50 MPH.

50 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  SCHUYLKILL HAVEN...RENNINGERS AND MECHANICSVILLE AROUND 725 PM EST.
  MCKEANSBURG...ORWIGSBURG AND NEW PHILADELPHIA AROUND 730 PM EST.
  TAMAQUA...TUSCARORA AND HOMETOWN AROUND 735 PM EST.
  MCADOO AROUND 740 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BROCKTON...
LANDINGVILLE...LIME RIDGE...PARK PLACE AND MIDDLEPORT.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
BLOOMSBURG-LIGHT STREET AND NESCOPEK EXITS...SPECIFICALLY FROM MILE
MARKERS 238 TO 247.

THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 98 AND 107...AND
FROM MILE MARKERS 109 TO 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4074 7577 4064 7600 4057 7602 4058 7608
      4051 7627 4051 7646 4076 7643 4078 7638
      4084 7641 4155 7634 4155 7628 4153 7622
      4133 7631 4120 7632 4113 7628 4113 7623
      4095 7621 4090 7605 4091 7599
TIME...MOT...LOC 0013Z 215DEG 74KT 4157 7629 4091 7618 4042 7631

EVANEGO
Local storm report, Feb 24, 7:38 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
738 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 NE SPRING GROVE       39.89N  76.85W
02/24/2016                   YORK               PA   911 CALL CENTER

            TREE DOWN ON A HOME ALONG ROUTE 116 IN JACKSON TWP.

&&

EVENT NUMBER CTP1601423

EVANEGO

The radar

The Philadelphia radar (KDIX), 138 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
February 24, 7:38 PM EST to 7:45 PM EST
Where
Lancaster County, 2.07 mi N of Gap to 1.25 mi E of South Hermitage
Rating
EF2
Path length
4.87 mi
Path width
400 yd
Property damage
$8.0 million
Reported by
NWS Storm Survey
Coordinates
40.010, -76.030

A survey team from the National Weather Service in State College confirmed an EF-2 tornado near White Horse in Salisbury Township, Lancaster County on February 24, 2016. The tornado touched down one-half mile southwest of the intersection of Amish Road and Spring Garden Road then travelled to the northeast at a speed of around 50 mph, staying on the ground for 7 minutes. An estimated 50 buildings sustained damage along the path of the tornado. Two large farm outbuildings and one two-story residence sustained major roof damage near the intersection of Amish Road and Spring Garden Road. This marked the transition of the tornado from EF-1 to EF-2. A van with several passengers travelling west on Spring Garden Road near the same intersection was blown about 10 feet to the north of the road into a field. Approximately one-half mile to the northeast along Millwood Road, additional EF-2 damage occurred as roofs were blown off several farm outbuildings, barns and one two-story residence. A pine tree located in the front yard of this house was stripped of most of its branches and foliage, with only a few larger bare limbs remaining. A wooden barn behind the residence was completely destroyed with substantial debris carried several hundred yards to the northeast across a field. Mid-to-high end EF-1 damage to roofs was noted to several farm buildings and homes along the east-west portion of Millwood Road and along Old Philadelphia Pike near School Lane Road. A significant amount of debris in the form of crumpled sheet metal from roofs was scattered across fields adjacent to Meeting House Road to the north of Old Philadelphia Pike. A second area of concentrated EF-2 damage was noted near the intersection of Seldomridge Road and Cambridge Road. The tornado knocked over several large granite tombstones in a cemetery, then stripped about one-quarter of the roof off a large building where more than 100 people were attending an auction. The final location of EF-2 damage was noted along Kauffroth Road just a few hundred yards to the north of the intersection with Seldomridge Road. It was here where a large one-room metal amish school was completely destroyed and blown about 100 yards uphill into a field. The tornado began to weaken from this point with the final EF-1 damage noted near the intersection of Gault Road and Rosehill Drive, where significant damage occurred to roofs and siding on several homes and sheds. Numerous softwood trees were also uprooted at the end of the tornado path about 100 yards to the north of Thistle drive. The tornado was rated as a high-end EF-2, with peak winds estimated at 125 mph. There were no injuries or fatalities.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyThe tornado archive for Pennsylvania, 2016Warnings in Pennsylvania, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612796.